Hail, Blount
- When
- May 24, 5:00 PM CST to 5:01 PM CST
- Where
- Blount County, Locust Fork
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.900, -86.620
Penny size hail reported in Locust Fork.
A short wave trough interacted with a warm front lifting northward across north central Alabama. There was sufficient instability to produce marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A short wave trough interacted with a warm front lifting northward across north central Alabama. There was sufficient instability to produce marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 3:15 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 415 PM CDT Tue May 24 2022 .SHORT TERM... /Updated at 1031 AM CDT Tue May 24 2022/ Through This Afternoon. This morning, a warm front is lifting northward through the area with showers mainly west of I-65. Rounds of showers and thunderstorms are expected to continue developing, becoming numerous to widespread later this afternoon within the moist airmass south of the front with additional lift being supplied by a shortwave mid- level trough embedded within the south-southwesterly flow aloft. Despite the rain, there will be occasional breaks in the clouds which will allow temperatures to generally hover around the upper 70s to lower 80s. The potential for strong storms will be low and may be disrupted by the rain ongoing this morning which could limit heating, but it appears that if temperatures do reach the lower 80s in spots then MUCAPE of 2000-2500 J/kg would be enough to support a few strong updrafts given eff. bulk shear of 20-30 kts. The more favorable area for a few robust storms would be across southern portions of the area which would then propagate northward posing mainly a risk for strong, gusty winds. Tonight through Tomorrow. We should see activity generally decrease overnight with mild and mostly cloudy conditions expected. Meanwhile, the trough to our west will slowly continue to advance east with the associated cold front in Texas. Pre-frontal disturbances will continue to produce rounds of convection over the Lower MS River Valley which will track into Central AL early tomorrow morning followed by another MCS-like feature which short term guidance indicates will reach west Central Alabama by tomorrow afternoon. Overall, forecast predictability concerning severe potential continues to be low and dependent on mesoscale features in this complicated convective pattern but, with certainty, we can say that rounds of showers and thunderstorms will continue tomorrow with estimated rainfall accumulations up to one inch with locally higher amounts. 86 .LONG TERM... /Updated at 353 PM CDT Tue May 24 2022/ Wednesday night through Monday. No major changes were made to the extended. Elevated pops remain in the forecast through Thursday. Strong to marginally severe storms will be possible into Wednesday evening with the afternoon's pre-frontal disturbance and again on Thursday along and ahead of a surface front. After a few lingering wrap around rain showers in the N/E for Friday, dry weather is expected to return for the weekend and into Monday. The front will help to cool temperatures down some for the weekend's lows. Highs will be lower for Fri/Sat and begin warming back for Sun/Mon as the ridge pushes E. 08 Previous long-term discussion: /Updated at 350 AM CDT Tue May 24 2022/ Thursday. Unsettled weather will continue on Thursday as an upper-level closed low/trough centers near the ArkLaTex Thursday morning. As this low slowly drifts east and becomes more vertically stacked/occluded with the surface low near the mid Mississippi Valley, another wave of showers and thunderstorms is expected to advance across Central Alabama owing to an embedded shortwave rotating through the base of the trough. This will spur convective activity, generally ahead of a cold front where a 30-40+ kt low-level jet will redevelop amidst a plume of elevated PWs (1.7-1.9"). Locally heavy rainfall and some flooding are possible as a result. We'll continue a low confidence mention for this threat in the HWO. Despite some uncertainty regarding the true quality of the warm sector on Thursday, progged kinematic fields suggest a low-end severe weather threat is possible as well. Some guidance suggests decently curved hodographs amidst 1,000-1,500 J/kg MLCAPE during the morning and afternoon hours (instability is limited due to poor lapse rates aloft, ongoing rain/cloud cover in the region). There could also be scenario involving coastal convection thwarting meaningful instability for interior portions of Alabama into the afternoon. (Honestly, the convective evolution the past few days have been tough to predict, and each day impacts the next..) Nonetheless, this is a fairly robust LLJ, especially for late May. We'll introduce a low-confidence mention for severe weather in the HWO and refine the forecast as confidence increases (or decreases). Though trends in guidance have suggested a slower, more meridional system, FROPA should still occur across the forecast area Thursday night into Friday morning. Friday through Sunday. The synoptic dry slot will move across Central Alabama on Friday morning as the occluded low pressure system moves across the Ohio Valley and the LLJ is now in the Carolinas. Westerly winds will advect a drier, continental airmass into the Deep South. Rain chances end, and tranquil warm afternoon should result. This will be the last of mentionable rain chances until the end of the forecast period. By then, southerly to southwesterly low-level flow should result in enough BL moisture for a few diurnal showers or thunderstorms. However, I've kept PoPs pretty low as medium-range guidance/ensembles suggest a broad deep-layer ridge taking over the Southeast CONUS. Afternoon highs in the upper 80s to lower 90s are forecast by Monday, but could increase in future updates. 40/Sizemore && .AVIATION... 18Z TAF Discussion. SHRA continues at or near our northern terminals with a warm front lifting northward through the area. This activity should continue to move northward with a short break in the rain possible. However, additional convection has developed in southwest Alabama. This next round of activity will be monitored as it moves northward in addition to any other convective development across south Alabama, and this was handled with TEMPOs. Rain should generally diminish this evening, but more storms are expected to develop over Mississippi after 06Z then move into west Alabama and towards TCL late tomorrow morning. MVFR ceilings return across the area by 07-09Z. 86 && .FIRE WEATHER... Elevated rain chances are forecast to continue through Thursday night, with periods of showers and thunderstorms. Low ceilings will be possible each morning as very moist conditions continue near the surface. 20 ft winds remain from the south to southeast for the next several days, at 5-10 mph each afternoon. Given the increases in moisture, minimum RH values remain above 50 percent for much of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 83 63 77 59 / 60 80 70 100 60 Anniston 67 82 66 78 61 / 60 80 60 100 60 Birmingham 68 84 66 77 61 / 60 80 80 100 50 Tuscaloosa 70 84 66 78 60 / 30 80 80 90 30 Calera 68 82 68 78 63 / 40 80 80 100 50 Auburn 67 80 66 77 64 / 50 70 60 100 60 Montgomery 69 83 67 80 64 / 30 70 60 100 50 Troy 68 82 66 79 64 / 30 70 60 100 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 407 AM CDT Tue May 24 2022 ALZ011>015-017>050-251215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 407 AM CDT Tue May 24 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across much of Central Alabama this afternoon through 9 PM. Primary threats include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible across much of Central Alabama Wednesday afternoon into Wednesday evening. Primary threats include damaging wind gusts and large hail. Strong to severe thunderstorms are also possible across Central Alabama on Thursday. Primary threats include damaging wind gusts, large hail, and perhaps a tornado. Locally heavy rainfall could occur on Wednesday and Thursday. This could lead to flooding of low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today, as well as on Wednesday and Thursday.
Special Weather Statement
National Weather Service Birmingham AL
505 PM CDT Tue May 24 2022
ALZ011>013-015-242230-
Fayette AL-Walker AL-Marion AL-Lamar AL-
505 PM CDT Tue May 24 2022
...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion, Fayette and Lamar Counties through 530 PM CDT...
At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Vernon to Boley Springs.
Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Winfield, Fayette, Carbon Hill, Vernon, Sulligent, Millport,
Guin, Berry, Brilliant, Oakman, Glen Allen, Kennedy, Kansas, Nauvoo,
Belk, Beaverton, Gu-Win, Eldridge and Curry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3401 8821 3398 8714 3363 8745 3354 8828
TIME...MOT...LOC 2205Z 192DEG 33KT 3366 8818 3366 8749
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
75 LinharesSpecial Weather Statement
National Weather Service Birmingham AL
532 PM CDT Tue May 24 2022
ALZ011>015-242300-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
532 PM CDT Tue May 24 2022
...Strong thunderstorms will impact portions of northern Walker,
Marion, Winston, northwestern Fayette and northern Lamar Counties
through 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Smith Dam. Movement was
north at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Hamilton, Winfield, Haleyville, Carbon Hill, Sulligent, Lynn,
Arley, Guin, Hackleburg, Double Springs, Brilliant, Addison, Glen
Allen, Detroit, Kansas, Nauvoo, Beaverton, Gu-Win and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8817 3430 8711 3399 8711 3399 8715
3392 8708 3390 8710 3389 8706 3385 8708
3391 8823
TIME...MOT...LOC 2232Z 195DEG 40KT 3397 8814 3393 8716
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Birmingham AL
533 PM CDT Tue May 24 2022
ALZ019-025>027-242300-
Calhoun AL-Shelby AL-Talladega AL-St. Clair AL-
533 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of central Talladega,
southwestern Calhoun, northeastern Shelby and southern St. Clair
Counties through 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan Martin Dam, or near Childersburg, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Talladega, Pell City, Childersburg, Lincoln, Riverside, Vincent,
Ragland, Munford, Alpine Bay Resort, Winterboro, Talladega
Superspeedway, Vandiver, Harrisburg, Talladega Municipal Airport,
Alpine, Logan Martin Lake, Honda Manufacturing Of Alabama, Coosa
Island, Bynum and Logan Martin Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 8628 3349 8654 3379 8622 3361 8592
TIME...MOT...LOC 2233Z 214DEG 42KT 3337 8636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Birmingham AL
535 PM CDT Tue May 24 2022
ALZ048-242300-
Russell AL-
535 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of eastern Russell
County through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Seale, or 15 miles northwest of Lumpkin, moving
north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee Creek,
Fort Mitchell, Ladonia Sports Complex, Fort Mitchell Activity Center
and Phenix Drag Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3220 8496 3218 8501 3213 8506 3208 8505
3208 8512 3247 8518 3247 8506 3250 8506
3251 8500 3246 8500 3242 8496 3238 8499
3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2235Z 177DEG 29KT 3216 8502
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Birmingham AL
543 PM CDT Tue May 24 2022
ALZ050-242315-
Barbour AL-
543 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of eastern Barbour
County through 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richards Crossroads, or 8 miles south of Eufaula, moving north at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eufaula, Hawkinsville, Osco, Richards Crossroads, Lakepoint Resort
State Park, Lugo and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3171 8529 3204 8534 3206 8506 3197 8506
3196 8509 3194 8508 3191 8511 3190 8511
3189 8513 3188 8513 3183 8514 3183 8513
3179 8513 3178 8514 3176 8513 3177 8515
3174 8521 3170 8522
TIME...MOT...LOC 2243Z 177DEG 29KT 3177 8519
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Birmingham AL
557 PM CDT Tue May 24 2022
ALZ017>019-026-027-242330-
Calhoun AL-Etowah AL-Talladega AL-St. Clair AL-Blount AL-
557 PM CDT Tue May 24 2022
...Strong thunderstorms will impact portions of north central
Talladega, Blount, western Calhoun, western Etowah and St. Clair
Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nectar to near Lincoln. Movement was northeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anniston, Talladega, Pell City, Rainbow City, Oneonta, Attalla,
Springville, Odenville, Blountsville, Cleveland, Saks, West End-Cobb
Town, Lincoln, Margaret, Weaver, Ashville, Riverside, Ragland, Locust
Fork and Ohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3421 8641 3410 8630 3414 8625 3375 8580
3343 8614 3393 8673 3412 8664 3412 8660
3415 8659 3419 8655 3422 8655 3423 8652
3425 8651 3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 2257Z 211DEG 28KT 3395 8663 3355 8616
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Birmingham radar (KBMX), 82 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
3 hail. Local standard time, as filed.
Penny size hail reported in Locust Fork.
Penny size hail reported in the city of Saks.
Quarter size hail in the northern portions of Jacksonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030776, 1030777, 1030780.